Often, people with lupus experience weight loss or gain due to loss of appetite, unhealthy dietary habits, or decreased energy and mobility. If you experience weight loss or loss of appetite, talk to your doctor. S/he can help you determine the cause of the problem and take strides to correct it. Weight gain can be caused by many factors, including reduced activity levels and overeating due to steroid use or increased stress. However, remember that women with lupus between the ages of 35 and 44 experience a risk of heat attack that is 50x that of the normal population. Therefore, it is very important that you try to stick to a diet that is low in cholesterol and saturated fats. A low-sodium diet is also essential for people suffering from high blood pressure (above 120/80 mmHg for people with lupus) and kidney disease.


Symptoms, causes, and treatment of chronic kidney disease Chronic kidney disease or failure is a progressive loss of kidney function that sometimes occurs over many years. Often the symptoms are not noticeable until the disease is well advanced, so it is essential that people who are at risk of developing kidney problems, such as those with diabetes, have regular check-ups. Read now
Thinning hair is often one of the first symptoms of lupus. Hair loss is the result of inflammation of the skin and scalp. Some people with lupus lose hair by the clump. More often, hair thins out slowly. Some people also have thinning of the beard, eyebrows, eyelashes, and other body hair. Lupus can cause hair to feel brittle, break easily, and look a bit ragged, earning it the name “lupus hair.”
SLE is undoubtedly a potentially serious illness with involvement of numerous organ systems. However, it is important to recognize that most people with SLE lead full, active, and healthy lives. Periodic increases in disease activity (flares) can usually be managed by varying medications. Since ultraviolet light can precipitate and worsen flares, people with systemic lupus should avoid sun exposure. Sunscreens and clothing covering the extremities can be helpful. Abruptly stopping medications, especially corticosteroids, can also cause flares and should be avoided. People with SLE are at increased risk of infections as SLE-related complications, especially if they are taking corticosteroids or immunosuppressive medications. Therefore, any unexpected fever should be reported to medical professionals and evaluated.

Nonsteroidal anti-inflammatory drugs (NSAIDs). Over-the-counter NSAIDs, such as naproxen sodium (Aleve) and ibuprofen (Advil, Motrin IB, others), may be used to treat pain, swelling and fever associated with lupus. Stronger NSAIDs are available by prescription. Side effects of NSAIDs include stomach bleeding, kidney problems and an increased risk of heart problems.

Affiliate Disclosure: There are links on this site that can be defined as affiliate links. This means that I may receive a small commission (at no cost to you) if you purchase something when clicking on the links that take you through to a different website. By clicking on the links, you are in no way obligated to buy.


Please Note: The material on this site is provided for informational purposes only and is not medical advice. Always consult your physician before beginning any diet or exercise program.

Copyright © livehopelupus.org

×